Illinois, 2021

Damaging Winds in Illinois, June 12, 2021

June 12, 2021 · NWS ILX · 8 events in 4 counties and zones

A slow-moving cold front interacted with a highly unstable but weakly sheared environment to trigger scattered strong to severe thunderstorms across east-central Illinois during the late afternoon and early evening of June 12th. Some of the storms produced wind gusts of around 60mph and caused minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front interacted with a highly unstable but weakly sheared environment to trigger scattered strong to severe thunderstorms across east-central Illinois during the late afternoon and early evening of June 12th. Some of the storms produced wind gusts of around 60mph and caused minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 12, 1:35 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 12, 1:35 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
235 PM CDT Sat Jun 12 2021

.SYNOPSIS...
Issued at 235 PM CDT Sat Jun 12 2021

Scattered showers and thunderstorms are expected into this
evening, until a weak cold front passes through the area. While
Sunday is expected to be very warm once again, it will be less
humid. Temperatures and humidity will ease up more following
passage of a second front on Monday.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 235 PM CDT Sat Jun 12 2021

Storms have begun percolating over the forecast area early this
afternoon, with recent activity becoming a bit more numerous east
of I-57. Main action so far has been in northeast Illinois along
the lake breeze. While not an obvious wind-shift-type boundary,
dew points have dropped into the mid 60s over the far northwest
forecast area, which should minimize additional shower activity
northwest of the Illinois River. Elsewhere, low-mid 70 dew points
and temperatures in the 90s have resulted in heat index values of
98-103 degrees.

In general, the activity should be most widespread east of I-55
this afternoon and evening, with the NAM-Nest also suggesting a
reinforcing outflow from the Chicago metro activity arriving
toward 6-7 pm. Will lingers some low PoP's into late evening over
east central and southeast Illinois with this boundary, while
skies clear elsewhere.

Sunday's weather should be quiet, with only some fair weather
cumulus south of I-70. Though highs reach near 90 again across the
Illinois River valley, overall it will be less humid, as dew
points mix down into the 50s.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 235 PM CDT Sat Jun 12 2021

Upper ridge amplifies across the Rockies on Monday, which will
help keep us in a less humid pattern through mid week. Most of the
large scale model guidance continues to feature a dry frontal
passage on Monday, though the GFS hints at a bit of convection as
the front crosses the southeast CWA during the afternoon.

Longer range question focuses on how fast the ridge breaks down
late week. The GFS has been most aggressive with this on Friday,
though the European and Canadian models have eased up on the depth
of the late week upper trough, and keep 850 mb temperatures over
us close to 20C. Since this is at the tail end of the forecast, am
inclined to leave the blended guidance in place, especially given
the signs of the intensity of the heat dome over the western U.S.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1157 AM CDT Sat Jun 12 2021

Main aviation concern will be through sunset, with scattered
convection. Starting to see the initial pop-up development
southwest of KPIA, and this will continue to increase through the
afternoon. However, coverage at this time is not high enough to go
more than a VCTS mention, but will update TAF's as necessary when
development/tracks become more certain. Radar showing the cold
front just northwest of KPIA this hour and should be through the
area soon, so will go with a dry forecast there. While any
ceilings will generally be at or above 5,000 feet, any storms may
bring visibility down to a mile or two for a short time due to
heavy rain.

Once the front passes through, skies clear and VFR conditions
prevail into Sunday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Jun 12, 2:07 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CDT Sat Jun 12 2021

ILZ027>030-036-040-131100-
Fulton-Knox-Marshall-Peoria-Schuyler-Stark-
307 PM CDT Sat Jun 12 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois, generally west of the Illinois
River.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible through late afternoon. These
are not expected to be severe.

Heat index values near 100 degrees will continue through late
afternoon near the Illinois River.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ031-037-038-041>043-047>053-131100-
Cass-Christian-De Witt-Logan-Macon-Mason-McLean-Menard-Morgan-
Sangamon-Scott-Tazewell-Woodford-
307 PM CDT Sat Jun 12 2021

This Hazardous Weather Outlook is for portions of central
Illinois, generally east of the Illinois River.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are expected through sunset, especially
near and east of I-55. They could be strong to locally severe,
with isolated damaging wind gusts possible. Heavy rain will also
accompany the stronger storms.

Heat index values around 100 degrees are expected the remainder of
the afternoon.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through sunset, generally near or
east of I-55.

ILZ044>046-054>057-061>063-066>068-071>073-131100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby-
Vermilion-
307 PM CDT Sat Jun 12 2021

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will continue into this evening. They
could be strong to locally severe, with isolated damaging wind
gusts possible. Heavy rain will also accompany the stronger
storms.

Heat index values outside of the storms are expected to be around
100 degrees the remainder of the afternoon.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through sunset.

Geelhart

In the hours before

Special weather statement, Jun 12, 2:00 PM CST, 3 hours before
Special Weather Statement
National Weather Service Lincoln IL
300 PM CDT Sat Jun 12 2021

ILZ063-122030-
Clark-
300 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK COUNTY UNTIL 330 PM
CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Union, or 8 miles south of Marshall, moving south at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marshall, West Union, Orange and Lincoln Trail State Park.

This includes Interstate 70 between mile markers 136 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3918 8761 3919 8762 3918 8762 3918 8785
      3940 8787 3942 8769 3919 8760
TIME...MOT...LOC 1959Z 347DEG 8KT 3928 8775

Deubelbeiss
Special weather statement, Jun 12, 4:06 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Lincoln IL
506 PM CDT Sat Jun 12 2021

ILZ054-056-061-062-122300-
Coles-Moultrie-Shelby-Cumberland-
506 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLES...SOUTHEASTERN
MOULTRIE...EAST CENTRAL SHELBY AND NORTHWESTERN CUMBERLAND COUNTIES
UNTIL 600 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Windsor, or 9 miles south of Sullivan, moving southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mattoon, Neoga, Windsor, Paradise, Gays, Etna and Trilla.

This includes Interstate 57 between mile markers 174 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3941 8867 3955 8856 3945 8829 3926 8841
TIME...MOT...LOC 2206Z 299DEG 5KT 3947 8854

Shimon

The radar

The Chicago radar (KLOT), 127 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vermilion

When
June 12, 5:00 PM CST to 5:05 PM CST
Where
Vermilion County, Rankin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.470, -87.880

A small grain bin was wrapped around a telephone pole.

Thunderstorm Wind, Champaign

When
June 12, 5:00 PM CST to 5:05 PM CST
Where
Champaign County, 1 mi WSW of Rantoul
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.315, -88.168

A few tree branches were blown down and shingles were stripped off a roof.

Thunderstorm Wind, Champaign

When
June 12, 5:30 PM CST to 5:35 PM CST
Where
Champaign County, 2.33 mi SSE of Staley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.090, -88.300

Several large tree branches were blown down throughout the Maynard Lake neighborhood.

Thunderstorm Wind, Champaign

When
June 12, 5:30 PM CST to 5:35 PM CST
Where
Champaign County, 2.1 mi SW of Champaign
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.100, -88.280

Numerous tree limbs were blown down.

Thunderstorm Wind, Christian

When
June 12, 5:40 PM CST to 5:45 PM CST
Where
Christian County, Pana
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.380, -89.080

Several 2 to 3-inch diameter tree limbs were blown down.

Thunderstorm Wind, Vermilion

When
June 12, 6:00 PM CST to 6:05 PM CST
Where
Vermilion County, Allerton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.920, -87.850

Several large tree branches were snapped.

Thunderstorm Wind, Coles

When
June 12, 7:10 PM CST to 7:15 PM CST
Where
Coles County, Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.480, -88.180

A few tree branches and a power line were blown down.

Thunderstorm Wind, Coles

When
June 12, 7:10 PM CST to 7:15 PM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.480, -88.370

A tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958060, 958067, 958061, 958062, 958063, 958064, 958065, 958066.